Wyoming, 2022Damaging Winds and High Wind in Wyoming, June 20, 2022
June 20, 2022 · NWS RIW · 3 events in 3 counties and zones
A cold front moved across Wyoming on June 20th. The front brought strong winds that were mixed down by showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Wyoming on June 20th. The front brought strong winds that were mixed down by showers. The strongest wind was reported in Natrona County where wind was high as 72 mph was reported along Wyoming Boulevard to the south of Casper. Near Buffalo, WY, a 61 mph wind gust was reported at the Johnson County Airport. The public reported small limbs snapped off trees and a few shingles blown off homes in the city of Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 9:52 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 9:52 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1052 AM MDT Mon Jun 20 2022
.SHORT TERM...(Today through Tuesday)
Issued at 253 AM MDT Mon Jun 20 2022
With the trough axis sweeping to the east today, most of the
thunderstorm energy will remain off to the north and east through
the afternoon. The center will be just to the north, so some
wraparound moisture will still wrap into the northern portions of
the state this afternoon. This is still a favorable pattern for
some upslope flow across YNP and the Absarokas this afternoon, so
some rain and snow showers may briefly produce moderate
precipitation for higher elevations. Overall accumulations remain
below a half of an inch of liquid precipitation, so rainfall
flooding concerns remain low for the Park. The trough pushed
through a cold front a few hours ago, so the cold pool behind it
will be settling across the state, keeping temperatures a good 10
degrees below normal for the last day of Spring, with the NW
higher elevations struggling to get into the 40s.
The trough sweep into the Northern Plains quickly tonight into
Tuesday, with general westerly flow aloft setting up. This will
bring a moderating trend, with temperatures back to near normal
around 70 for lower elevations and in the upper 50s and lower 60s
for higher elevations. Models are picking up on a weak
shortwave racing through late Tuesday afternoon along the WY/MT
border, but this will have minimal impact other than a stray
shower or two briefly.
.LONG TERM...(Tuesday night through Sunday)
Issued at 253 AM MDT Mon Jun 20 2022
Tuesday night through Thursday will be warm and mostly dry as
westerly flow prevails across the area. Temperatures will return to
above normal on Wednesday, with Thursday the warmest day of the
week. This pattern will feed drier air into the region and keep the
moisture plume to the south away from Wyoming. One exception could
be Thursday afternoon as some moisture could nudge north enough for
some isolated convection across far southern Wyoming. Otherwise,
elevated fire weather conditions are likely on Wednesday and
Thursday, driven mainly by widespread relative humidity values below
15-20 percent.
Model solutions are generally showing the westerly flow giving way
to troughing on Friday, though to varying degree. Regardless, a
slight cool down looks likely by Friday, with the potential for
scattered showers through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1035 AM MDT Mon Jun 20 2022
Scattered rain and snow showers will occur in the west through 01Z
with isolated storms possible. Local MVFR conditions are possible in
the west with partial mountain obscuration. Showers will be ending
by 06Z in the west, then clearing by 12Z Tue. KJAC may see fog or
low clouds form again after 08Z through about 14Z.
East of the divide, scattered showers with isolated storms will
occur with local MVFR conditions possible due to lower visibility in
heavier rain showers. Partial mountain obscuration will occur.
Showers will end in the central and south by 02Z, but showers in the
north may linger until 05Z. Clouds to decrease by 06Z in most
locations. Gusty surface wind of 25 to 30 knots will occur until 02Z
at many terminal sites.
Please see the Aviation Weather Center and/or CWSU ZDV
and ZLC for the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 253 AM MDT Mon Jun 20 2022
Cooler temperatures today will bring continued elevated humidity
levels for all zones. A front earlier this evening will help keep
winds lower today, with only a few gusts reaching 25 for zones 280
and 289. Elevated fire weather concerns return Tuesday and
continue through the rest of the week. Humidity will fall below 15
percent for the southern half of the state Tuesday, and for all
lower elevations Wednesday and Thursday. A lack of significant
weather systems through midweek will help keep gradient weaker,
resulting in only limited gusty winds for higher elevations
Tuesday through Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Straub
LONG TERM...Myers
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Jun 20, 3:19 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
419 AM MDT Mon Jun 20 2022
WYZ001>020-022>030-211030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
419 AM MDT Mon Jun 20 2022
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Showers and a few thunderstorms are possible across the northwest
parts of Wyoming. Briefly moderate to heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Thursday, elevated fire conditions will return
across southern Wyoming, with low humidity and gusty southwest
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 20, 10:24 AM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
1124 AM MDT Mon Jun 20 2022
WYZ003-005>007-201745-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
1124 AM MDT Mon Jun 20 2022
...A thunderstorm will impact portions of north central Hot Springs
and northwestern Washakie Counties through 1145 AM MDT...
At 1121 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Legend Rock State Petroglyph Site, or 20 miles
southeast of Meeteetse, moving north at 15 mph.
HAZARD...Pea size hail. Small hail may briefly cover the ground
under the core of the storm.
SOURCE...Radar indicated.
IMPACT...Hail may briefly accumulate on roadways.
This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain may occur with this storm.
&&
LAT...LON 4416 10868 4415 10868 4414 10867 4415 10864
4410 10833 4385 10846 4390 10872 4416 10870
TIME...MOT...LOC 1721Z 192DEG 13KT 4394 10858
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
ARSpecial weather statement, Jun 20, 10:52 AM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
1152 AM MDT Mon Jun 20 2022
WYZ005-006-201830-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1152 AM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of north central Hot
Springs and northwestern Washakie Counties through 1230 PM MDT...
At 1149 AM MDT, Doppler radar was tracking a thunderstorm 11 miles
northeast of Legend Rock State Petroglyph Site, or 23 miles
northwest of Thermopolis, moving northeast at 15 mph.
HAZARD...Pea to Half inch hail. Small hail may briefly cover the
ground under the core of the storm.
SOURCE...Radar indicated.
IMPACT...Hail may accumulate on roadways for a short time.
This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain may briefly occur with this storm.
&&
LAT...LON 4408 10813 4383 10840 4391 10862 4417 10852
4417 10839
TIME...MOT...LOC 1749Z 205DEG 11KT 4394 10847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ARSpecial weather statement, Jun 20, 11:28 AM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
1228 PM MDT Mon Jun 20 2022
WYZ003>011-019-020-022-030-210000-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
East Sweetwater County-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Jeffrey City, Casper, and Wamsutter
1228 PM MDT Mon Jun 20 2022
...Scattered Thunderstorms this Afternoon...
This is a special weather statement from the National Weather
Service in Riverton.
* WHAT...Scattered Thunderstorms over the area. Small hail will
occur with many of the storms. Brief heavy rain will also occur
with stronger storms.
* WHERE...Northern and Central Wyoming.
* WHEN...Now until 6 PM MDT.
* ADDITIONAL DETAILS...Small hail may briefly cover the ground or
roadways in stronger thunderstorms. Wind gusts around 30 mph
will be likely with storms. Seek shelter indoors when storms
approach your location.
Special weather statement, Jun 20, 11:34 AM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
1234 PM MDT Mon Jun 20 2022
WYZ007-017-201915-
Owl Creek and Bridger Mountains-Wind River Basin-
1234 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of northern Fremont
County and extreme southern Hot Springs County through 115 PM MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boysen State Park, and Shoshoni, moving northeast at 30 mph.
HAZARD...Half inch hail. Hail may briefly cover the ground with this
storm.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor plants and gardens is possible.
This strong thunderstorm will be near...
Shoshoni around 1240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain is also occurring with this storm.
&&
LAT...LON 4313 10820 4324 10839 4353 10825 4339 10775
TIME...MOT...LOC 1830Z 219DEG 24KT 4325 10823
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ARThunderstorm Wind, Sweetwater
- When
- June 20, 12:40 PM MST to 12:48 PM MST
- Where
- Sweetwater County, Continental Divde Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.720, -107.780
A 58 mph wind gust was reported near Wamsutter along Interstate 80.
High Wind, Natrona County Lower Elevations
- When
- June 20, 2:26 PM MST to 3:04 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Rain showers associated with a passing cold front mixed down strong low level winds to the surface in Natrona County. The strongest wind gust reported was 72 mph along Wyoming Boulevard south of Casper, WY. The Natrona County airport also had a wind gust of 64 mph.
Thunderstorm Wind, Johnson
- When
- June 20, 8:18 PM MST to 8:24 PM MST
- Where
- Johnson County, 1 mi W of Buffalo to Buffalo Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -106.720
A maximum wind gust of 61 mph was reported at the Johnson County Airport near Buffalo, WY. In the city of Buffalo, the public reported small limbs snapped off trees and a few shingles blown off roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, June 20 to 21, 20221 death · 1 injured · $227,000 · 62 kt wind · 18 events
- Tornadoes and Hail in South Dakota, June 20, 2022$97,000 · EF1 · 35 events
- Tornadoes and Hail in Minnesota, June 20, 2022$15,000 · EF1 · 44 events
- Hail and Damaging Winds in Minnesota, June 20, 20221 in hail · 60 events
- Hail and Damaging Winds in North Dakota, June 20, 2022$86,000 · 2 in hail · 14 events
- Lightning Strike in Florida, June 20, 2022$100,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 20221.75 in hail · 32 events
- Excessive Heat in Michigan, June 20 to 22, 202213 events
- Hail and Damaging Winds in North Dakota, June 20, 20221.25 in hail · 10 events
- Damaging Winds in South Dakota, June 20, 202272 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, June 20, 20221.75 in hail · 7 events
- Hail and Damaging Winds in Minnesota, June 20, 202262 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034081, 1034465, 1034080.